Texas, 2015Damaging Wind and Heavy Rain in Texas, September 23, 2015
September 23, 2015 · NWS MAF · 2 events in 2 counties and zones
An upper level ridge was over most of the country with an upper trough over New Mexico and Colorado. This upper trough along with an associated area of stronger upper level winds allowed for an increase in lift over West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level ridge was over most of the country with an upper trough over New Mexico and Colorado. This upper trough along with an associated area of stronger upper level winds allowed for an increase in lift over West Texas. This lift along with an abundance of moisture contributed to storms across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 23, 5:19 PM CST, 46 minutes earlier.
Area forecast discussion, Sep 23, 5:19 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
619 PM CDT WED SEP 23 2015
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Current radar from KMAF indicating cluster of thunderstorms that
could impact KPEQ, KINK, KMAF for the next few hours. Confidence
was high enough to include a TEMPO group for MVFR conditions and
wind gusts to 40 knots at these locations. Beyond 04z Thursday, VFR
conditions will prevail. Confidence in regeneration of
thunderstorm activity was not high enough overnight and Thursday
morning to include any mention at of the west Texas and southeast
New Mexico terminals except KCNM, where a PROB30 group for VFR
conditions in TSRA was mentioned in the 09z to 15z Thursday
timeframe. Will continue to monitor latest trends and guidance.
12
&&
.PREV DISCUSSION... /issued 254 PM CDT WED SEP 23 2015/
DISCUSSION...
Scattered showers and thunderstorms have persisted for much of the
day across southeast New Mexico and the far northern Permian Basin,
with an uptick in activity observed over the past couple of hours
due to diurnal effects as well as support from a 50-60kt 300mb jet
associated with a trough currently lifting toward the Central
Plains. Precipitable water values today range between 1.00-1.25
inches across the western half of the forecast area, roughly one
standard deviation above normal per NAEFS and GEFS ensembles. Thus,
thunderstorms this afternoon and evening across the higher terrain
to the west as well as adjacent plains and eastward across the
northern Permian Basin will yield mainly a heavy rain threat with
localized flooding possible, particularly in areas that experience
multiple rounds of storms. Highs this afternoon still look to be on
track to top out in the mid to upper 80s across most of the area,
with low 90s possible through the Rio Grande and central Pecos River
valleys. The best chance of precipitation overnight will remain
over southeast New Mexico and the far northwestern Permian Basin,
with activity gradually lifting to the northeast through the night.
Lows are expected to be a few degrees cooler than last night,
ranging from the upper 50s across higher terrain to the middle to
upper 60s elsewhere.
On Thursday, precipitation chances will linger across southeast New
Mexico and west Texas as a weak midlevel trough to the north sinks
slowly southward while ridging currently over east Texas begins to
amplify to the west. However, available moisture will be on the
decrease through Thursday, resulting in a decreased heavy rain
threat as well as gradually decreasing precipitation chances from
east to west through Thursday night. Beyond Thursday, conditions
look to remain dry as the ridge further builds westward, and while a
weak trough axis will develop by late weekend into early next week
extending from the Ohio River Valley toward southeast Texas,
currently think any precipitation activity associated with this
feature will remain east of the area. Temperatures are expected to
remain fairly consistent through the extended, with both high and
low temperatures near to just above normal for this time of year
(highs in the 80s to lower 90s, lows in the upper 50s and 60s).
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
27/84
Hazardous weather outlook, Sep 23, 1:15 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT WED SEP 23 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
215 PM CDT WED SEP 23 2015 /115 PM MDT WED SEP 23 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ARE POSSIBLE
THROUGH TONIGHT... ESPECIALLY IN SOUTHEAST NEW MEXICO. THIS MAY
RESULT IN LOCALIZED FLASH FLOODING. A FEW STORMS ARE ALSO POSSIBLE
FARTHER EAST AND SOUTHEAST INTO THE NORTHWEST PERMIAN BASIN AND
THE MOUNTAINS. BRIEF HEAVY RAINFALL AND GUSTY DOWNBURST WINDS ARE
THE PRIMARY CONCERNS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO
AND HIGHER TERRAIN REGIONS THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 23, 4:17 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT WED SEP 23 2015
TXZ059-060-232315-
WINKLER TX-LOVING TX-
517 PM CDT WED SEP 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WINKLER AND
SOUTHEASTERN LOVING COUNTIES UNTIL 615 PM CDT...
AT 517 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SLASH RANCH...OR NEAR MENTONE...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MENTONE...SLASH RANCH AND WINKLER COUNTY AIRPORT.
LAT...LON 3172 10365 3190 10363 3195 10317 3166 10323
3167 10350
TIME...MOT...LOC 2217Z 284DEG 29KT 3179 10353Special weather statement, Sep 23, 4:43 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT WED SEP 23 2015
TXZ058-074-232345-
REEVES COUNTY AND UPPER TRANS PECOS TX-
DAVIS/APACHE MOUNTAINS AREA TX-
543 PM CDT WED SEP 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CULBERSON...
NORTHEASTERN JEFF DAVIS AND SOUTHWESTERN REEVES COUNTIES UNTIL 645 PM
CDT...
AT 542 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF KENT...OR 34 MILES SOUTHWEST OF PECOS...MOVING
EAST AT 15 MPH. ANOTHER STRONG STORM WAS LOCATED IN JEFF DAVIS COUNTY
NEAR SH118.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BALMORHEA...TOYAH...TOYAHVALE...BALMORHEA LAKE AND BALMORHEA STATE
PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 10 BETWEEN MILE MARKERS 181 AND 208.
INTERSTATE 20 BETWEEN MILE MARKERS 0 AND 24.
LAT...LON 3089 10420 3128 10412 3134 10371 3079 10372
TIME...MOT...LOC 2242Z 267DEG 14KT 3120 10403
Special weather statement, Sep 23, 4:47 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 PM CDT WED SEP 23 2015
TXZ050-232330-
ANDREWS TX-
547 PM CDT WED SEP 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDREWS COUNTY UNTIL 630
PM CDT...
AT 546 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF ANDREWS...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ANDREWS AND ANDREWS COUNTY AIRPORT.
LAT...LON 3209 10278 3234 10279 3251 10236 3211 10237
TIME...MOT...LOC 2246Z 288DEG 19KT 3225 10269
Special weather statement, Sep 23, 5:11 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
611 PM CDT WED SEP 23 2015
TXZ058-240000-
REEVES COUNTY AND UPPER TRANS PECOS TX-
611 PM CDT WED SEP 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
700 PM CDT...
AT 610 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF TOYAH...OR 24 MILES WEST OF PECOS...MOVING EAST AT
15 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL REEVES
COUNTY.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 26 AND 30.
LAT...LON 3137 10400 3155 10401 3160 10367 3133 10366
TIME...MOT...LOC 2310Z 267DEG 14KT 3146 10392
Special weather statement, Sep 23, 5:36 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT WED SEP 23 2015
TXZ060-067-240015-
WINKLER TX-WARD TX-
636 PM CDT WED SEP 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WINKLER AND NORTHEASTERN
WARD COUNTIES UNTIL 715 PM CDT...
AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF WINK NEAR STATE HIGHWAY 115...OR 15 MILES SOUTH OF
KERMIT...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE... MONAHANS...WINK...WICKETT...WINKLER
COUNTY AIRPORT...ROY HURD MEMORIAL AIRPORT...MONAHANS SANDHILLS
STATE PARK AND THORNTONVILLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3147 10315 3159 10328 3168 10331 3176 10325
3181 10322 3181 10294 3167 10285 3151 10284
TIME...MOT...LOC 2334Z 280DEG 8KT 3165 10319
12Special weather statement, Sep 23, 5:40 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT WED SEP 23 2015
TXZ060-067-240030-
WINKLER TX-WARD TX-
640 PM CDT WED SEP 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WINKLER AND
NORTHEASTERN WARD COUNTIES UNTIL 730 PM CDT...
AT 640 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF WINK...OR 15 MILES SOUTH OF KERMIT...MOVING SOUTHEAST
AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MONAHANS...WINK...WICKETT...PYOTE...MONAHANS SANDHILLS STATE PARK...
MONAHANS SAND HILLS STATE PARK...ROY HURD MEMORIAL AIRPORT AND
THORNTONVILLE.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 63 AND 84.
LAT...LON 3155 10335 3176 10318 3169 10282 3146 10285
TIME...MOT...LOC 2340Z 302DEG 12KT 3165 10318
Thunderstorm Wind, Reeves
- When
- September 23, 6:05 PM CST to 6:06 PM CST
- Where
- Reeves County, Pecos
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 31.420, -103.480
A thunderstorm moved across Reeves County and produced wind damage in Pecos and Barstow. A tree was knocked down in Pecos and there was tree damage reported in Barstow. The cost of damage is a rough estimate.
Heavy Rain, Pecos
- When
- September 23, 8:00 PM CST to 8:30 PM CST
- Where
- Pecos County, Ft Stockton
- Reported by
- Storm Chaser
- Coordinates
- 30.880, -102.870
Heavy rain occurred in Pecos County and affected Fort Stockton and surrounding areas. There was minor street flooding that occurred as a result of this heavy rain.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Nebraska, September 23, 2015$25,000 · 58 kt wind · 1 event
- Drought in New Jersey, September 23 to 30, 20159 events
- Heat in California, September 23, 20151 injured · 1 event
- Flash Flood and Flood in Puerto Rico, September 23, 20154 events
- Flood in Florida, September 23, 20153 events
- Hail in New Mexico, September 23, 20151 in hail · 3 events
- Flash Flood in South Dakota, September 23, 20151 event
- Waterspout in Gulf of Mexico, September 23, 20151 event
- Hail in Colorado, September 23, 20151.25 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597864, 599217.